New York, 2009

Hail and Damaging Winds in New York, June 30, 2009

June 30, 2009 · NWS BGM · 8 events in 3 counties and zones

A large upper level low pressure system dropped south to near Hudson Bay. Deep moisture and daytime heating allowed for enough instability for scattered showers and thunderstorms to develop during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A large upper level low pressure system dropped south to near Hudson Bay. Deep moisture and daytime heating allowed for enough instability for scattered showers and thunderstorms to develop during the afternoon. Several storms reached severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 30, 9:21 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 30, 9:21 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1021 AM EDT TUE JUN 30 2009

.SYNOPSIS...
A LARGE AREA OF LOW PRESSURE OVER THE GREAT LAKES WILL SPREAD
MOISTURE ACROSS THE AREA FOR MOST OF THE WEEK. THE SYSTEM WILL
FINALLY PULL NORTHWARD FRIDAY AND ALLOW SOMEWHAT DRIER AIR BACK
INTO THE REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LRG MASS OF CONV SHWRS ROTATING THRU THE UPR TROF AND INTO THE
FCST AREA. SHWRS SUPPORTED BY HTG AND THE NOSE OF A JET PUSHING
INTO ERN NY CREATING GOOD UPR DIVERGENCE. HAVE GONE WITH CAT POPS
EVERYWHERE AND EMBEDDED SCT CONV THIS AFTN AS THE LGTNG DISPLAY
SHOWS A FEW STRIKES ARND. SPC DOES INDEED HAVE AN AREA OF SLGT
CHANCE OF SVR OVER THE ERN ZONES...BUT IT SEEMS AS THOUGH THE
MASS OF CONV AND CLDS SHD LIMIT INDIVIDUAL SVR STORMS...HWVR IT
WILL BE MONITORED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
H5 LOW STALLS JUST EAST OF LAKE HURON THROUGH WEDNESDAY. THIS
EVENING, CONVECTIVE ACTIVITY WILL DIMINISH WITH LOSS OF DAYTIME
HEATING WITH COVERAGE GOING FROM LIKELY TO SCATTERED. COVERAGE
WILL ONCE AGAIN PICK UP ON WEDNESDAY WITH POPS BACK TO LIKELY ALL
AREAS. CONVECTIVE PARAMETERS ARE WEAKER THAN TODAY SO SEVERE
WEATHER IS UNLIKELY BUT INCLUDED A CHANCE FOR AFTERNOON/EVENING
THUNDERSTORMS.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...H5 LOW STARTS TO SLOWLY
LIFT NORTHEAST. AGAIN AREAL COVERAGE WILL BE GREATEST DURING THE
DAYTIME PERIOD WITH JUST CHC POPS PRIMARILY AT NIGHT. CONVECTIVE
POTENTIAL FOR THURSDAY LOOKS WEAK AGAIN SO ONLY INCLUDED ISOLATED
THUNDERSTORMS DURING THE AFTERNOON.

DAYTIME MAXES WILL BE BELOW NORMAL WITH HIGHS RANGING FROM THE
UPPER 60S TO LOWER 70S. NIGHTTIME LOWS MID TO UPPER 50S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
STILL NO CHGS TO LONG TERM FCST AS UL CONTS TO PLAGUE THE REGION.
CUD SEE A BRIEF BREAK LATE IN THE WEEKEND BFR ANOTHER TROF DIGS
BACK IN.

PREV DISCUSSION...
NO BIG CHANGES TO THE PREVIOUS FORECAST WITH THE PERSISTENT UPPER
TROF MOVING THROUGH OUR AREA. UNSETTLED WEATHER EXPECTED THROUGH
FRIDAY WITH THE CUT OFF LOW IN THE AREA THROUGH FRIDAY NIGHT. BY
FRIDAY NIGHT THE 0Z EURO FROM LAST NIGHT BEGINS TO PUSH THE CUT
OFF LOW TO OUR EAST...ALLOWING FOR SOME HOPES IN IMPROVEMENT JUST
IN TIME FOR THE 4TH OF JULY. MEANWHILE THE GFS IS MUCH SLOWER WITH
THE PROGRESSION OF THE CUT OFF LOW...KEEPING IT OVERHEAD THROUGH
THE FIRST PART OF THE WEEK. MUCH LIKE THE PREVIOUS FORECAST I WENT
WITH HPC GUIDANCE WHICH LEANS TOWARD THE FASTER PROGRESSION. EVEN
IF YOU BELIEVE THE FASTER PROGRESSION OF THE EURO...WE WILL BE IN
A NORTHWEST FLOW WITH SUBTLE SHORT WAVES MOVING THROUGH WHICH WILL
KEEP LOW END CHANCES FOR SHOWERS IN THROUGH THE WEEKEND.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
VFR DOMINATES THRU MOST OF THE TAF PD. UPPER LVL DISTURBANCE WILL
RESULT IN WIDESPREAD SHOWERS WITH CIGS RANGING FM 4-6KFT. CUD SEE
AFTN TSTMS BTWN 17Z-21Z. IFFY FCST AS FAR AS TIMING AND INTENSITY
GOES WITH TSTMS...THUS VFR CONDS EXPECTED BUT WIL LKLY SEE VARYING
INTENSITIES THRU THE DAY.

WINDS LGT/VRB EARLY BCMG S-SW FM 5-10KTS BY MID-MRNG.

OUTLOOK...

WED THRU SAT...POSSIBLE MVFR IN SCATTERED SHOWERS AND/OR
TSTMS. OCNL IFR POSSIBLE AT TIMES THRU THE PD.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...RRM
NEAR TERM...DGM/RRM
SHORT TERM...RRM
LONG TERM...PVN
AVIATION...PVN
Hazardous weather outlook, Jun 30, 10:48 AM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1148 AM EDT TUE JUN 30 2009

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-011600-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
TIOGA-BROOME-BRADFORD-
1148 AM EDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOW PRESSURE NEAR LAKE HURON WILL PRODUCE SHOWERS TODAY WITH THE
CHANCE FOR THUNDERSTORMS. THERE IS THE POTENTIAL FOR A FEW OF
THESE STORMS TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
THE CHANCE FOR THIS ISOLATED SEVERE WEATHER WILL BE BEST EAST OF
INTERSTATE 81.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NYZ046-057-062-PAZ039-040-043-044-047-048-072-011600-
OTSEGO-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1148 AM EDT TUE JUN 30 2009

...SEVERE THUNDERSTORM WATCH 533 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

LOW PRESSURE NEAR LAKE HURON WILL PRODUCE SHOWERS TODAY WITH THE
CHANCE FOR THUNDERSTORMS. THERE IS THE POTENTIAL FOR A FEW OF
THESE STORMS TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
THE CHANCE FOR THIS ISOLATED SEVERE WEATHER WILL BE BEST EAST OF
INTERSTATE 81.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jun 30, 9:29 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1029 AM EDT TUE JUN 30 2009

PAZ039-040-043-044-047-072-301530-
LACKAWANNA PA-LUZERNE PA-SUSQUEHANNA PA-WAYNE PA-WYOMING PA-
1029 AM EDT TUE JUN 30 2009

...STRONG THUNDERSTORM WILL MOVE INTO NORTHERN LACKAWANNA COUNTY...

* AT 1027 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
  VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR FALLS...AND MOVING
  NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MILL CITY AT 1035 AM EDT...
  WALLS CORNERS AT 1040 AM EDT...
  DALTON AND GLENBURN AT 1045 AM EDT...
  CRAIG AND WALLSVILLE AT 1050 AM EDT...
  EAST BENTON AND FLEETVILLE AT 1055 AM EDT...
  TOMPKINSVILLE AND MARSHBROOK AT 1100 AM EDT...
  CLIFFORD AND ROYAL AT 1105 AM EDT...
  ELKDALE AND SIMPSON AT 1110 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

DJN
Special weather statement, Jun 30, 10:20 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1120 AM EDT TUE JUN 30 2009

NYZ057-PAZ039-040-301615-
DELAWARE NY-SUSQUEHANNA PA-WAYNE PA-
1120 AM EDT TUE JUN 30 2009

...STRONG THUNDERSTORM MOVING INTO NORTHERN WAYNE COUNTY
PENNSYLVANIA...

* AT 1118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR FOREST CITY...AND
  MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  UNIONDALE AND BURNWOOD AT 1125 AM EDT...
  PLEASANT MOUNT AT 1130 AM EDT...
  ORSON AT 1135 AM EDT...
  LAKEWOOD AND SHEHAWKEN AT 1145 AM EDT...
  LAKE COMO AND PRESTON PARK AT 1150 AM EDT...
  EQUINUNK AND STARLIGHT AT 1155 AM EDT...
  HANCOCK AT NOON EDT...
  PEABROOK AND FISHS EDDY AT 1210 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

DJN
Special weather statement, Jun 30, 10:37 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1137 AM EDT TUE JUN 30 2009

PAZ047-301630-
LUZERNE PA-
1137 AM EDT TUE JUN 30 2009

...STRONG THUNDERSTORM MOVING TOWARD LUZERNE COUNTY...

* AT 1135 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES WEST OF EAST
  BERWICK...AND MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  EAST BERWICK AND NESCOPECK AT 1155 AM EDT...
  BEACH HAVEN AT NOON EDT...
  BRIGGSVILLE AND HUNTINGTON MILLS AT 1205 PM EDT...
  KOONSVILLE AT 1210 PM EDT...
  POND HILL AND SHICKSHINNY AT 1215 PM EDT...
  LEE AND MUHLENBERG AT 1220 PM EDT...
  SLOCUM AND GLEN LYON AT 1225 PM EDT...
  NUANGOLA AND ALDEN AT 1230 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

DJN
Special weather statement, Jun 30, 10:53 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1153 AM EDT TUE JUN 30 2009

NYZ009-036-037-301700-
MADISON NY-ONEIDA NY-
1153 AM EDT TUE JUN 30 2009

...STRONG THUNDERSTORM WILL AFFECT CENTRAL MADISON AND CENTRAL ONEIDA
COUNTIES...

* AT 1152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR ERIEVILLE...AND MOVING
  NORTH AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WEST EATON AND EATON AT NOON EDT...
  NELSON AT 1205 PM EDT...
  MORRISVILLE AT 1210 PM EDT...
  PETERBORO AT 1220 PM EDT...
  MUNNSVILLE AND STOCKBRIDGE AT 1225 PM EDT...
  LENOX AT 1235 PM EDT...
  KENWOOD AND ONEIDA AT 1240 PM EDT...
  SHERRILL AND ONEIDA CASTLE AT 1245 PM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

The radar

The Binghamton radar (KBGM), 73 km away, was scanning. The volume nearest the first event began at 16:19 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Delaware

When
June 30, 11:20 AM EST
Where
Delaware County, 1.03 mi E of Fishs Eddy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.970, -75.150

Hail, Delaware

When
June 30, 11:30 AM EST
Where
Delaware County, 0.86 mi NW of East Branch
Measured
0.75 in hail
Reported by
Public
Coordinates
41.990, -75.130

Penny size hail lasted for about 5 minutes at the Buckhorn Lodge.

Thunderstorm Wind, Sullivan

When
June 30, 1:02 PM EST
Where
Sullivan County, 2.31 mi NNE of Joscelyn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
41.980, -74.830

Large trees were blown down near Beaverkill Campground.

Hail, Sullivan

When
June 30, 1:05 PM EST
Where
Sullivan County, Lewbeach
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.000, -74.780

Trees and wires were blown down.

Thunderstorm Wind, Sullivan

When
June 30, 1:06 PM EST
Where
Sullivan County, 0.69 mi N of Lewbeach
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
42.010, -74.780

A tree was blown down on Beaverkill Road.

Hail, Delaware

When
June 30, 1:34 PM EST
Where
Delaware County, Arkville
Measured
0.75 in hail
Reported by
Public
Coordinates
42.150, -74.620

Hail, Steuben

When
June 30, 3:55 PM EST
Where
Steuben County, 1.23 mi NE of Sonora
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.340, -77.150

Hail, Steuben

When
June 30, 3:55 PM EST
Where
Steuben County, 2.13 mi NNE of Savona
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.310, -77.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181932, 181933, 181946, 181940, 181947, 181941, 181942, 181948.